South Dakota, 2003

Hail and Damaging Winds in South Dakota, June 21, 2003

June 21, 2003 · NWS ABR · 22 events in 9 counties and zones

14 hail, 8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 1:25 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 1:25 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT SAT JUN 21 2003

.SHORT TERM...TONIGHT THROUGH MONDAY
18Z ABR SOUNDING SHOWS CLASSIC HIGH-BASE PROFILE FOR A DRY
MICROBURST...SEVERE OUTFLOW WINDS AND LARGE HAIL.  CAPE HAS
INCREASED TO HALF THAT OF THE TO FIRE CONVECTION...SURFACE TEMP IS
NEAR 80 AND HAVE SEEN 80 AT TIMES TODAY.  DEWPOINTS HAVE INCREASED
TO THE 60 ACROSS MUCH OF EAST AND NORTHEAST SOUTH DAKOTA.  LIS
DECREASING EACH HOUR ACCORDING TO LAPS.  ATMOSPHERE IS STEADILY
DESTABILIZING.

VISIBLE SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARIES BEGINNING TO
COLLIDE WITH DRY LINE AND COLD FRONT WITH RESULTANT CONVECTION.  SPC
WATCH BOX OVER WESTERN ZONES WELL IN LINE WITH CONDITIONS.  EXPECT
CONVECTION TO SPREAD EAST WITH TIME THOUGH MAY DECREASE IN INTENSITY
WITH TIME.

MODELS SHOW SUNDAY EVEN MORE UNSTABLE.  EXPECT ADDITIONAL CONVECTIVE
EPISODES WITH POSSIBLE SEVERE CONDITIONS AS THE COLD FRONT LINGERS
OVER THE CWA.  BAROCLINIC ZONE SHOULD WEAKEN AND EXIT THE REGION BY
LATE SUNDAY EVENING.  POST FRONTAL INSTABILITY COMBINED WITH LOCAL
MOISTURE AND INSTABILITIES COULD FIRE PULSE TYPE CONVECTION
MONDAY... PARTICULARLY IN THE EASTERN ZONES.  MCNULTY

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY.
SIGNIFICANT SHEAR AND LOW LEVEL MOISTURE PROFILE IS MAINTAINED
MONDAY NIGHT AND TUESDAY WITHIN BOTH THE GFS AND ETA...EVEN THOUGH
SFC FRONT WILL BE MOSTLY THROUGH CWA. THIS FRONT WILL BE NEARLY
STATIONARY THROUGH THIS PORTION OF THE DAYS 2 AND 3...SO THE
PROLONGED EXPOSURE TO LOW LEVEL MOISTURE SEEMS CREDIBLE. S/WS TO
CONTINUE THEIR PROGRESSION THROUGH CWA IN WSW FLOW DURING THAT
TIMEFRAME...AND EXPECT THERE WILL BE A DECENT SHOT AT PRECIP EACH
PERIOD FROM MONDAY NIGHT INTO BEGINNING OF EXTENDED.

UNBEARABLE 00Z OPERATIONAL GFS HAS EVOLVED CONSIDERABLY IN THE 12Z
CYCLE AND IS NOW FALLING IN LINE MUCH BETTER WITH ECMWF AND
GFS/ECMWF ENSEMBLES. GFS NOW SLOWS UPPER LEVEL TROUGH PASSAGE DOWN
AND BRINGS IT THROUGH CWA LATE WEDNESDAY. ETA AND ECMWF CONTINUING
TO TREND THIS WAY. IN ALL LIKELIHOOD...SFC FRONT WILL BE SOUTH AND
EAST OF CWA BY WEDNESDAY MORNING...BUT WITH UPPER LEVEL DYNAMICS
ABOUNDING AND PLETHORA OF JET MAXIMA TO WORK WITH...FEEL THAT
KEEPING SMALL CHANCE POPS FOR WEDNESDAY IS WORTHWHILE.
OTHERWISE...EXTENDED CONSISTS OF SFC RIDGING AND DRYING. BY DAY
7...UPPER LEVEL PATTERN TAKES ON RIDGE IN THE WEST/TROUGH IN THE
EAST CONFIGURATION. KEPT MAX/MIN T GRIDS DAYS 4 THROUGH 7 AOA MEX
ENSEMBLE MEANS FOR THE MOST PART.  DORN

.ABR...NONE.
Hazardous weather outlook, Jun 21, 4:07 AM CST, 12 hours 3 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON
AND EVENING. SOME OF THE STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SUNDAY AND
OVERNIGHT INTO EARLY MONDAY MORNING. SOME OF THE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT THROUGH
SUNDAY NIGHT.

The radar

The Bismarck radar (KBIS), 154 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

14 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Corson

When
June 21, 4:10 PM CST
Where
Corson County, 27 mi S of Morristown
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.550, -101.717

Hail, Corson

When
June 21, 4:42 PM CST
Where
Corson County, 5 mi S of Bullhead
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.700, -101.083

Hail, Corson

When
June 21, 5:00 PM CST
Where
Corson County, 3 mi NE of Little Eagle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.700, -100.767

Hail, Campbell

When
June 21, 5:30 PM CST
Where
Campbell County, 2 mi SW of Pollock
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.883, -100.317

Hail, Campbell

When
June 21, 5:51 PM CST
Where
Campbell County, 6 mi SE of Herreid
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.767, -99.983

Thunderstorm Wind, McPherson

When
June 21, 6:20 PM CST
Where
McPherson County, Eureka
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.767, -99.633

Seventy mph wind gusts downed many large tree limbs in Eureka.

Hail, Faulk

When
June 21, 6:35 PM CST
Where
Faulk County, Seneca
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -99.517

Thunderstorm Wind, McPherson

When
June 21, 6:42 PM CST
Where
McPherson County, Long Lake
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.883, -99.233

Hail, Edmunds

When
June 21, 6:45 PM CST
Where
Edmunds County, Mina
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.433, -98.767

Hail, Faulk

When
June 21, 6:57 PM CST
Where
Faulk County, 6 mi W of Norbeck
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.183, -99.333

Thunderstorm Wind, McPherson

When
June 21, 7:15 PM CST
Where
McPherson County, 1 mi E of Leola
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.717, -98.933

Thunderstorm Wind, Hyde

When
June 21, 7:30 PM CST
Where
Hyde County, Highmore
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -99.433

Hail, Faulk

When
June 21, 7:30 PM CST
Where
Faulk County, 1 mi N of Norbeck
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.200, -99.217

Hail, Hyde

When
June 21, 7:50 PM CST
Where
Hyde County, 4 mi NE of Holabird
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.550, -99.533

Hail, Hughes

When
June 21, 8:20 PM CST
Where
Hughes County, 15 mi S of Harrold
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.300, -99.733

Thunderstorm Wind, Hyde

When
June 21, 8:30 PM CST
Where
Hyde County, 1 mi W of Highmore
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -99.450

Seventy mph winds downed many tree limbs near Highmore.

Hail, Brown

When
June 21, 8:30 PM CST
Where
Brown County, Aberdeen
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.467, -98.483

Thunderstorm Wind, Faulk

When
June 21, 8:35 PM CST
Where
Faulk County, 1 mi N of Orient
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.917, -99.083

Hail, Faulk

When
June 21, 8:35 PM CST
Where
Faulk County, 1 mi N of Orient
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.917, -99.083

Thunderstorm Wind, Faulk

When
June 21, 8:35 PM CST
Where
Faulk County, 8 mi S of Faulkton
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -99.133

Hail, Spink

When
June 21, 8:45 PM CST
Where
Spink County, 3 mi W of Northville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.150, -98.650

Thunderstorm Wind, Faulk

When
June 21, 9:15 PM CST
Where
Faulk County, 9 mi NE of Rockham
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.000, -98.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366584, 5366585, 5366586, 5366587, 5366588, 5366591, 5366589, 5366593, 5366592, 5366590, 5366598, 5365506, 5366594, 5366597, 5365508, 5365507, 5366595, 5365510, 5365511, 5366596, 5366599, 5365509.